Advertisement

Mathematische Zeitschrift

, Volume 291, Issue 1–2, pp 313–327 | Cite as

Logarithmic Picard groups, chip firing, and the combinatorial rank

  • Tyler Foster
  • Dhruv Ranganathan
  • Mattia Talpo
  • Martin UlirschEmail author
Article
  • 74 Downloads

Abstract

Illusie has suggested that one should think of the classifying group of \(M_X^{gp}\)-torsors on a logarithmically smooth curve X over a standard logarithmic point as a logarithmic analogue of the Picard group of X. This logarithmic Picard group arises naturally as a quotient of the algebraic Picard group by lifts of the chip firing relations of the associated dual graph. We connect this perspective to Baker and Norine’s theory of ranks of divisors on a finite graph, and to Amini and Baker’s metrized complexes of curves. Moreover, we propose a definition of a combinatorial rank for line bundles on X and prove that an analogue of the Riemann–Roch formula holds for our combinatorial rank. Our proof proceeds by carefully describing the relationship between the logarithmic Picard group on a logarithmic curve and the Picard group of the associated metrized complex. This approach suggests a natural categorical framework for metrized complexes, namely the category of logarithmic curves.

Mathematics Subject Classification

14H10 14T05 

Notes

Acknowledgements

The authors would like to thank Jonathan Wise for bringing Illusie’s logarithmic Picard group to their attention, sometimes through intermediaries, as well as Dan Abramovich, Yoav Len, and Jeremy Usatine for many discussions related to this topic. This collaboration started at the CMO-BIRS workshop on Algebraic, Tropical, and Non-Archimedean Analytic Geometry of Moduli Spaces; many thanks to the organizers Matt Baker, Melody Chan, Dave Jensen, and Sam Payne. Particular thanks are due to Farbod Shokrieh, for his advice to the last author concerning rank-determining sets (as hinted upon in Remark 5.2). The document has been improved by the helpful comments of an anonymous referee.

References

  1. 1.
    Amini, O., Baker, M.: Linear series on metrized complexes of algebraic curves. Math. Ann. 362(1–2), 55–106 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Amini, O., Caporaso, L.: Riemann-Roch theory for weighted graphs and tropical curves. Adv. Math. 240, 1–23 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Abramovich, D., Chen, Q., Gillam, D., Huang, Y., Olsson, M., Satriano, M., Sun, S.: Logarithmic geometry and moduli, Handbook of moduli. Vol. I, Adv. Lect. Math. (ALM), vol. 24, pp. 1–61. Int. Press, Somerville (2013)Google Scholar
  4. 4.
    Artin, M., Grothendieck, A., Verdier, J.-L.: Théorie des topos et cohomologie etale des schémas. Lecture Notes in Mathematics, vol. 305. Springer, Berlin (1971)Google Scholar
  5. 5.
    Baker, M.: Specialization of linear systems from curves to graphs. Algebra Numb. Theory 2(6), 613–653 (2008) (With an appendix by Brian Conrad)Google Scholar
  6. 6.
    Baker, M., Jensen, D.: Degeneration of linear series from the tropical point of view and applications, Non-archimedean and tropical geometry. In: Baker, M., Payne, S. (eds.) Simons Symposia, vol. 1, pp. 365–433. Springer, New York (2016)Google Scholar
  7. 7.
    Baker, M., Norine, S.: Riemann-Roch and Abel-Jacobi theory on a finite graph. Adv. Math. 215(2), 766–788 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Caporaso, Lucia: A compactification of the universal Picard variety over the moduli space of stable curves. J. Am. Math. Soc. 7(3), 589–660 (1994)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Caporaso, L.: Néron models and compactified Picard schemes over the moduli stack of stable curves. Am. J. Math. 1–47 (2008)Google Scholar
  10. 10.
    Cavalieri, R., Chan, M., Ulirsch, M., Wise, J.: A Moduli Stack of Tropical Curves. arXiv:1704.03806 [math] (2017)
  11. 11.
    Eisenbud, D., Harris, Joe: Limit linear series: basic theory. Invent. Math. 85(2), 337–371 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Foster, T.: Introduction to Adic Tropicalization. arXiv:1506.00726 (2015)
  13. 13.
    Foster, T., Payne, S.: Limits of Tropicalizations II: Structure Sheaves, Adic Spaces and Cofinality of Gubler Models. In preparation (2017)Google Scholar
  14. 14.
    Foster, T., Ranganathan, D.: Hahn analytification and connectivity of higher rank tropical varieties. Manuscripta Mathematica 1–22 (2015)Google Scholar
  15. 15.
    Hladký, J., Král’, D., Norine, S.: Rank of divisors on tropical curves. J. Combin. Theory Ser. A 120(7), 1521–1538 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Illusie, L.: Logarithmic spaces (according to K. Kato), Barsotti Symposium in Algebraic Geometry (Abano Terme, 1991), Perspect. Math., vol. 15, pp. 183–203. Academic, San Diego (1994)Google Scholar
  17. 17.
    Kajiwara, T.: Logarithmic compactifications of the generalized Jacobian variety. J. Fac. Sci. Univ. Tokyo Sect. IA Math. 40(2), 473–502 (1993)Google Scholar
  18. 18.
    Kato, K.: Logarithmic structures of Fontaine-Illusie, Algebraic analysis, geometry, and number theory (Baltimore, MD, 1988), pp. 191–224. Johns Hopkins Univ. Press, Baltimore (1989)Google Scholar
  19. 19.
    Kato, F.: Log smooth deformation theory. Tohoku Math. J. (2) 48(3), 317–354 (1996)Google Scholar
  20. 20.
    Kato, F.: Log smooth deformation and moduli of log smooth curves. Int. J. Math. 11(2), 215–232 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Len, Y.: Hyperelliptic graphs and metrized complexes. Forum Math. Sigma 5, e20, 15 (2017)Google Scholar
  22. 22.
    Luo, Y.: Rank-determining sets of metric graphs. J. Combin. Theory Ser. A 118(6), 1775–1793 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Mikhalkin, G., Zharkov, I.: Tropical curves, their Jacobians and theta functions, curves and abelian varieties, Contemp. Math., vol. 465, pp. 203–230. Am. Math. Soc., Providence, RI (2008)Google Scholar
  24. 24.
    Olsson, M.C.: Semistable degenerations and period spaces for polarized \(K3\) surfaces. Duke Math. J. 125(1), 121–203 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Olsson, M.C.: (Log) twisted curves. Compos. Math. 143(2), 476–494 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Parker, B.: Log geometry and exploded manifolds, Abhandlungen aus dem Mathematischen Seminar der Universität Hamburg, vol. 82, pp. 43–81. Springer, New York (2012)Google Scholar
  27. 27.
    Raynaud, M.: Spécialisation du foncteur de Picard. Publications Mathématiques de l’IHÉS 38, 27–76 (1970)CrossRefzbMATHGoogle Scholar
  28. 28.
    Ulirsch, M.: Functorial tropicalization of logarithmic schemes: the case of constant coefficients. Proc. Lond. Math. Soc. (3) 114(6), 1081–1113 (2017)Google Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  • Tyler Foster
    • 1
  • Dhruv Ranganathan
    • 2
  • Mattia Talpo
    • 3
    • 4
  • Martin Ulirsch
    • 5
    Email author
  1. 1.Max Planck Institute for MathematicsBonnGermany
  2. 2.Department of MathematicsMassachusetts Institute of TechnologyCambridgeUSA
  3. 3.Department of MathematicsSimon Fraser UniversityBurnabyCanada
  4. 4.Pacific Institute for the Mathematical SciencesVancouverCanada
  5. 5.Department of MathematicsUniversity of MichiganAnn ArborUSA

Personalised recommendations